Connecticut, 2009

Hail and Damaging Winds in Connecticut, May 24, 2009

May 24, 2009 · NWS BOX · 14 events in 2 counties and zones

A cold front moved across Southern New England, triggering showers and thunderstorms. Warm, moist air and a strong low level jet aided in the development of these storms and several storms became severe, producing hail up to two inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$108,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across Southern New England, triggering showers and thunderstorms. Warm, moist air and a strong low level jet aided in the development of these storms and several storms became severe, producing hail up to two inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 24, 12:42 PM EST, 53 minutes earlier.

Area forecast discussion, May 24, 12:42 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
142 PM EDT SUN MAY 24 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY AND MOVE ACROSS
OUR REGION LATE THIS AFTERNOON INTO THIS EVENING. THIS FRONT WILL
LIKELY TRIGGER SOME SHOWERS AND THUNDERSTORMS. HIGH PRESSURE FROM
SOUTHEAST CANADA WILL BUILD OVER NEW ENGLAND MONDAY INTO TUESDAY. A
COMPLEX FRONTAL SYSTEM WILL LIKELY BRING A PERIOD OF UNSETTLED
WEATHER DURING THE MIDDLE AND END OF THIS WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCT SHOWERS/TSTMS DEVELOPING ACROSS MASS PIKE REGION AT 130 PM
EXTENDING WWD INTO SE NYS. DEWPOINTS POOLING IN THE MID 60S CT VALLEY
WHERE MLCAPES OVER 1000 J/KG...WITH INSTABILITY AXIS EXTENDING
EASTWARD TO NEAR BOS WHERE T/TD NEAR 80/60.

BASED ON INSTABILITY AXIS...MAIN THREAT OF STRONG TO SEVERE TSTMS
NEXT FEW HOURS WILL BE ALONG THE MASS PIKE REGION AND INTO N CT.
LATEST MESOANALYSIS SHOWS 0-6KM SHEAR AROUND 40 KT...SO EXPECT TSTMS
TO CONTINUE TO INTENSIFY AND SOME OF THESE STORMS MAY BECOME SEVERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
ANY SHOWERS AND THUNDERSTORMS WILL COME TO AN END FROM NORTH TO SOUTH
THIS EVENING AS COLD FRONT PUSHES SOUTHWARD. RAPID CLEARING AND
DRYING IS EXPECTED AS THE EVENING PROGRESSES. PATCHY FOG...PERHAPS
LOCALLY DENSE...WILL BE A POSSIBILITY LATE TONIGHT WITH DEVELOPING
CLEARING...WET GROUND...AND LIGHT WINDS.

HIGH PRESSURE GRADUALLY BUILDS ACROSS SOUTHERN NEW ENGLAND ON MONDAY.
MOSTLY SUNNY SKIES ARE EXPECTED WITH TEMPERATURES AROUND NORMAL FOR
THIS TIME OF YEAR.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
DECENT AGREEMENT AMONGST THE 24/00Z OPERATIONAL MODELS THROUGH
THURSDAY...THEN TWO POSSIBLE SOLUTIONS DEVELOP. THE GGEM AND ECMWF
DEVELOP A SLOWER AND DEEPER MID LEVEL TROUGH...WHILE THE GFS AND ITS
ENSEMBLE MEAN ARE WEAKER AND MORE PROGRESSIVE. AT THIS POINT ITS TOO
EARLY TO RULE OUT EITHER SCENARIO. FOLLOWED THE CONSENSUS SOLUTION
MONDAY NIGHT INTO TUESDAY NIGHT...THEN USED THE 00Z GFS AND ITS MOS
TO TREND PREVIOUS FORECAST SLIGHTLY GIVEN THE SUPPORT OF THE GEFS
MEAN SOLUTION.

A CHILLY NIGHT ON TAP FOR MON NIGHT AS HIGH PRES SETTLES SOUTH ACROSS
NEW ENGLAND WITH GOOD RADIATIONAL COOLING. FOLLOWED A BLEND OF NAM/GFS
MOS TEMPS WHICH SUGGEST MINS UPPER 30S TO MID 40S BUT A FEW READINGS
IN THE LOWER TO MID 30S...WITH PATCHY FROST POSSIBLE ACROSS NW
INTERIOR VALLEYS.

THIS HIGH PRESSURE WILL GRADUALLY SHIFT EAST OF NEW ENGLAND BY TUE
AFTERNOON WITH SUNSHINE GIVING WAY TO INCREASING CLOUD COVER LATE AS
LOW LEVEL MOISTURE INCREASES. HOWEVER...IT SHOULD REMAIN DRY THROUGH
THE DAY WITH SHOWERS REMAINING TO THE WEST. TUE WILL BE SEVERAL
DEGREES COOLER THAN MON...ESPECIALLY ACROSS THE EASTERN HALF OF
SOUTHERN NEW ENGLAND AS AN EAST FLOW WILL PREVAIL.

OVERRUNNING SHOWERS EXPECTED TO MOVE INTO NEW ENGLAND TUE NIGHT AND
WED AS A WARM FRONT MOVES NORTH INTO NEW ENGLAND.  THIS FRONT LIKELY TO
MEANDER ACROSS NEW ENGLAND INTO FRI AS A LOW PRESSURE FROM THE WEST
TRACKS ALONG IT. BUT CONFIDENCE IS LOW IN THE EXACT POSITION WHICH
WILL IMPACT RAINFALL COVERAGE AND TEMPERATURES WED THROUGH FRI.

WE WILL HAVE AN EXTENDED PERIOD OF SHOWERS DURING THE MIDDLE AND END
OF THIS WEEK. GFS HAS A FRONT MOVING BACK TO THE SOUTH OF NEW ENG BY
LATE THU INTO FRI WITH IMPROVING CONDITIONS FRI...BUT ECMWF/GGEM
STILL WET FRI WITH ANOTHER FRONT APPROACHING SOUTHERN NEW ENGLAND.

THERE IS A POTENTIAL FOR LOCALLY HEAVY RAINFALL ACROSS SOUTHERN NEW
ENGLAND SOMETIME LATE TUE NIGHT THROUGH THU NIGHT AS ANOMALOUSLY HIGH
DEEP MOISTURE MOVES IN. BUT THE LOCATION IS UNCERTAIN AS IT WILL
DEPEND ON THE FRONTAL POSITION.

GFS IS DRY WITH HIGH PRESSURE FOR SAT...BUT ECMWF BRINGS ANOTHER COLD
FRONT WITH A CHANCE OF SHOWERS INTO OUR REGION. WE FOLLOWED THE GFS
SOLUTION WHICH HAS SUPPORT OF GEFS ENSEMBLE MEAN.

LOW CONFIDENCE TEMPERATURE FORECAST WED THROUGH FRI AND COULD SEE A
WIDE RANGE ACROSS THE REGION. IT WILL BE COOL NORTH OF THE FRONTAL
BOUNDARY WITH POTENTIAL FOR WARM AND HUMID CONDITIONS TO THE SOUTH.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THROUGH THIS AFTERNOON...IFR CONDIITONS WILL LIKELY PERSIST AT ACK.
OTHERWISE...VFR CONDITIONS MAY LOWER BRIEFLY TO MVFR/IFR AS SCT TSTMS
DEVELOP AND MOVE ACROSS THE REGION. BRIEF GUSTY WINDS AND HAIL
POSSIBLE IN THE STRONGER STORMS. BEST CHC FOR TSTMS WITH LOWER
CIGS/VSBYS WILL BE BAF-BDL-ORH-BOS.

TONIGHT...LINGERING SHOWERS AND ISOLD TSTM POSSIBLE NEAR THE SOUTH
COAST THIS EVENING AS FRONT WILL TAKE UNTIL 06Z TO CLEAR THE COAST.
AREAS OF MVFR/IFR CONDITIONS POSSIBLE FMH-HYA-ACK THIS
EVENING...OTHERWISE VFR WITH CLEARING SKIES FROM NORTH TO SOUTH.

MONDAY...VFR WITH JUST A FEW CIRRUS.

OUTLOOK /MONDAY NIGHT THROUGH THURSDAY/...

MONDAY NIGHT AND TUESDAY...VFR.

TUESDAY NIGHT AND WEDNESDAY...CONDITIONS LOWERING TO MVFR/IFR IN LOW
CLOUDS/SHOWERS AND FOG PATCHES.

THURSDAY...AREAS MVFR/IFR CONDITIONS LIKELY TO CONTINUE.

&&

.MARINE...
TODAY...FOLLOWED SWANNAM GUIDANCE WHICH WAS MORE CONSERVATIVE ON SEAS
THAN THE WNA GUIDANCE. THE WNA HAS BEEN RUNNING A BIT TOO HIGH THE
LAST SEVERAL DAYS IN SWLY FLOW. HAVE THEREFORE KEPT SEAS JUST BELOW
SCA TODAY AND TONIGHT ALTHOUGH WE CAN/T RULE OUT A PERIOD OF 5
FOOTERS THIS LATER AFTERNOON INTO TONIGHT. POSSIBLE THUNDER THIS
AFTERNOON COULD RESULT IN A FEW SPECIAL MARINE WARNINGS FOR GUSTY
WINDS AND HAIL.

TONIGHT AND MONDAY...SUB-SCA CONDITIONS LIKELY IN NORTHERLY FLOW
GENERALLY 20 KT OR LESS.

OUTLOOK /MONDAY NIGHT THROUGH THURSDAY/...

RELATIVELY LIGHT WINDS AND SEAS IN PLACE MON NIGHT THROUGH MOST OF
TUE NIGHT. INCREASING SOUTHEAST WINDS MAY BRING CONDITIONS CLOSE TO
SMALL CRAFT ADVISORY THRESHOLDS LATE TUE NIGHT. SMALL CRAFT ADVISORY
CONDITIONS MORE LIKELY TO DEVELOP ACROSS THE SOUTHERN COASTAL
SOMETIME WED INTO THU AS WINDS SHIFT SOUTH AND CONTINUE TO INCREASE.
THE TIMING IS UNCERTAIN AS IT WILL DEPEND UPON THE LOCATION OF A COLD
FRONT APPROACHING THE WATERS.

UNDERCUT WNAWAVE GUIDANCE DUE TO ITS TYPICAL HIGH BIAS WITH SOUTHERLY
FLOW...BUT MAY EVENTUALLY SEE 5+ FOOT SEAS LATE WED/THU ACROSS THE
OUTER SOUTHERN WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...BELK/EKSTER
NEAR TERM...KJC/EKSTER
SHORT TERM...EKSTER
LONG TERM...BELK
AVIATION...KJC/BELK
MARINE...BELK/EKSTER
Hazardous weather outlook, May 24, 3:39 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
439 AM EDT SUN MAY 24 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-250845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
439 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHERN NEW HAMPSHIRE AND
RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY. A FEW STORMS IN THE
AFTERNOON WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING
WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A LOW PROBABILITY OF LOCALLY HEAVY RAINFALL SOMETIME DURING
THE PERIOD FROM TUESDAY NIGHT TO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-250845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
439 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 24, 9:16 AM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1016 AM EDT SUN MAY 24 2009

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>004-242000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH...
WEARE...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...
WARWICK
1016 AM EDT SUN MAY 24 2009

...STRONG TO POTENTIALLY SEVERE THUNDERSTORMS POSSIBLE ACROSS
SOUTHERN NEW ENGLAND THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE REGION THIS
AFTERNOON AS A COLD FRONT DROPS SOUTH FROM NORTHERN NEW ENGLAND.
SOME STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE PRODUCING
DAMAGING WIND AND LARGE HAIL.

THE GREATEST THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE ALONG
AND NORTH OF A WILLIMANTIC TO BOSTON LINE...BUT LIKELY REMAINING
SOUTH OF SOUTHERN NEW HAMPSHIRE.

SHOWERS AND THUNDERSTORMS SHOULD DEVELOP BY 2 PM IN THE
INTERIOR...THEN SHIFT TO THE SOUTH COASTAL REGION BETWEEN 5 AND 8
PM.

IF YOU WILL BE INVOLVED IN ANY OUTDOOR ACTIVITIES THIS
AFTERNOON...KEEP AN EYE TO THE SKY AND BE PREPARED TO MOVE INDOORS IF
THREATENING WEATHER APPROACHES.
Special weather statement, May 24, 12:44 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
144 PM EDT SUN MAY 24 2009

MAZ005-013>016-241815-
CENTRAL MIDDLESEX COUNTY MA-EASTERN NORFOLK MA-SOUTHEAST MIDDLESEX
MA-SUFFOLK MA-WESTERN NORFOLK MA-
144 PM EDT SUN MAY 24 2009

AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES SOUTHWEST OF WELLESLEY...OR ABOUT 6 MILES
EAST OF FRAMINGHAM...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... WELLESLEY...NEEDHAM...NEWTON...
  WEST ROXBURY...SOUTH BOSTON...ROSLINDALE...MATTAPAN...HYDE PARK...
  FOREST HILLS...JAMAICA PLAIN...DORCHESTER...BOSTON AND BROOKLINE

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

WTB
Special weather statement, May 24, 1:09 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
209 PM EDT SUN MAY 24 2009

MAZ013-015-016-018-019-241845-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-SUFFOLK MA-WESTERN NORFOLK
MA-WESTERN PLYMOUTH MA-
209 PM EDT SUN MAY 24 2009

AT 207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES WEST OF NORWOOD...OR ABOUT 9 MILES
NORTHEAST OF FRANKLIN...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... WESTWOOD...NORWOOD...CANTON...
  RANDOLPH...HOLBROOK...BRAINTREE AND WEYMOUTH

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

WTB
Special weather statement, May 24, 1:20 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
220 PM EDT SUN MAY 24 2009

CTZ002-003-241900-
HARTFORD CT-TOLLAND CT-
220 PM EDT SUN MAY 24 2009

AT 218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES SOUTHEAST OF WINDSOR LOCKS...MOVING EAST
AT 5 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... ENFIELD...VERNON...ROCKVILLE AND
  ELLINGTON

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

RLG

The radar

The Boston radar (KBOX), 110 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Tolland

When
May 24, 1:35 PM EST
Where
Tolland County, Ellington
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.900, -72.470

A tree and wires on Abbott Road were downed by thunderstorm winds.

Hail, Hartford

When
May 24, 2:04 PM EST
Where
Hartford County, 2 mi NNE of Manchester
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.807, -72.505

Penny size hail fell on the Hartford/Tolland county line in between Manchester and Vernon.

Hail, Tolland

When
May 24, 2:04 PM EST to 2:11 PM EST
Where
Tolland County, 1.2 mi WSW of Vernon
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.813, -72.501

Penny sized hail fell on the Hartford/Tolland county line between Manchester and Vernon.

Thunderstorm Wind, Hartford

When
May 24, 2:09 PM EST
Where
Hartford County, 5 mi E of South Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.820, -72.523

Trees and wires on Benedict and Kelley Roads were downed by thunderstorm winds.

Hail, Tolland

When
May 24, 2:24 PM EST to 2:25 PM EST
Where
Tolland County, Vernon
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
41.820, -72.480

Quarter to half dollar size hail fell in Vernon, covering the ground.

Thunderstorm Wind, Tolland

When
May 24, 2:30 PM EST
Where
Tolland County, Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.820, -72.480

A tree and wires were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
May 24, 2:35 PM EST
Where
Hartford County, Enfield to Suffield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.970, -72.570

A large tree, limbs and wires were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
May 24, 2:57 PM EST
Where
Hartford County, Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.780, -72.520

Trees and wires were downed by thunderstorm winds.

Hail, Hartford

When
May 24, 3:44 PM EST
Where
Hartford County, Newington
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.680, -72.720

Penny sized hail fell on Willard Avenue.

Hail, Tolland

When
May 24, 4:30 PM EST
Where
Tolland County, Stafford
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.980, -72.280

Penny sized hail fell on the Monson/Stafford line.

Thunderstorm Wind, Hartford

When
May 24, 6:10 PM EST
Where
Hartford County, Simsbury
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.880, -72.800

A tree and wires on Brooks Drive were downed by thunderstorm winds.

Hail, Hartford

When
May 24, 6:30 PM EST to 6:32 PM EST
Where
Hartford County, Windsor
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.850, -72.650

Nickel sized hail mixed with smaller hail.

Thunderstorm Wind, Tolland

When
May 24, 6:35 PM EST
Where
Tolland County, Rockville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.870, -72.470

A tree and wires were downed onto a house by thunderstorm winds. The roof sustained minor damage.

Thunderstorm Wind, Tolland

When
May 24, 6:50 PM EST
Where
Tolland County, Stafford Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.950, -72.300

A tree on Brennan Street was downed onto wires by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169462, 169469, 169472, 169474, 169476, 169478, 169482, 169485, 169487, 169490, 169492, 169493, 169495, 169496.